Arizona, 2023

Wildfire in Arizona, July 19 to 23, 2023

July 19 to 23, 2023 · NWS TWC · 1 event in 1 county or zone

Two lightning caused fires started at nearly the same time on July 19 on either side of Interstate 10 west of Dragoon in Cochise County. Both fires were spread by thunderstorm winds on July 20.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Two lightning caused fires started at nearly the same time on July 19 on either side of Interstate 10 west of Dragoon in Cochise County. Both fires were spread by thunderstorm winds on July 20. The Robles Fire to the south of I-10, which consumed 3000 acres, was contained on July 22 with fire suppression costs tallying over $600,000. The Adams Peak Fire, which consumed 2232 acres to the north of I-10, was contained on July 23 with fire suppression costs of $500,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 19, 2:04 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 19, 2:04 PM MST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
204 PM MST Wed Jul 19 2023

.SYNOPSIS...An Excessive Heat Warning continues through Saturday,
with record high temperatures likely. Isolated to scattered
showers and thunderstorms will continue through Friday, mainly
from Tucson south and eastward. This weekend into early next week
storm chances expand to most of southeast Arizona. The main
thunderstorm threats will be strong outflow winds, localized
flooding, and the potential for blowing dust.

&&

.DISCUSSION...Current radar shows isolated convection mainly over
the higher terrain of southern Arizona. The HREF and other hi-res
guidance shows this activity continuing into the evening with the
best chances for storms south and east of Tucson. PWAT values as
measured by GOES East range from 0.95" along the AZ/NM border to
1.2" in western Pima County. The main threat from these storms
will be strong outflow winds that could then lead to blowing dust.
Some storms will also be capable of locally heavy rainfall.

The heat will be the other threat today into the weekend. Today
Tucson has already reached 111 degrees which breaks the old record
of 109 degrees. Record to near record heat will continue into the
weekend and as a result the Excessive Heat Warning has been
extended into Saturday. High temperatures in the lower deserts
will range from 108-114 degrees. Opted not to include Sunday
because models show a little moisture moving in, which along with
greater storm coverage could moderate temperatures some. Although,
temperatures will still be above normal.

Turning to the upper levels the ridge of high pressure is
currently centered over New Mexico and Texas. Tomorrow into Friday
it will move westward and set up over Arizona leading to the
continued record temperatures. During this timeframe storm
chances stay mainly south and east of Tucson with isolated to
scattered coverage. The main threats will be strong outflow winds
leading to blowing dust in dust prone areas and brief heavy
rainfall.

This weekend into early next week the high moves into a more
favorable position over the Four Corners or northern New Mexico.
Although this is typically a favorable pattern for the monsoon,
models only increase PWAT values by 0.1"-0.3". However, it will
be enough to expand thunderstorm coverage to cover Tucson starting
Saturday and most of southeast Arizona Sunday into early next
week. During this timeframe expect the normal monsoon trend of
afternoon/evening isolated to scattered showers and thunderstorms.
Deterministic models show the possibility of weak disturbances
moving around the southern periphery of the high, which could aid
thunderstorm strength at times.

&&

.AVIATION...valid through 21/00Z.
FEW-SCT clouds AOA 10k-15k feet AGL this afternoon through 19/22Z
and after 20/08z to the rest of the forecast period. Between
19/23z and 20/04Z, SCT-BKN clouds at 10k-15k ft AGL with ISOLD-SCT
SHRA/TSRA and gusts 35-45 kts, mainly along the international
border and in the White Mountains with potential impacts for KOLS,
KDUG and KSAD. There is potential for locally visibility to be 3
SM or less due to TSRA and/or BLDU between these times this
afternoon for KSAD, KOLS, KFHU/KALK. SFC winds outside
thunderstorm development, NWLY with speeds ranging btwn 10-18 kts
and occasional gusts to 20 kts to 20/02Z and after 20/18Z. Winds
diminish and become light and variable in the overnight period.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered afternoon and evening showers
and thunderstorms are expected through Friday, mainly from the
Tucson area east and southward. Starting Saturday storm chances
expand to include Tucson, then Sunday onward include most of
southeast Arizona. These storms will be capable of producing
strong, gusty and erratic outflow winds of 45 mph or more. 20-foot
winds will continue generally from the northwest during each day
this week, with occasional gusts to 25 mph due to intense surface
heating in the afternoon. Valley min RH readings will range from
10-18%.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 10 PM MST Saturday for AZZ501>509.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 19, 1:11 PM MST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Tucson AZ
111 PM MST Wed Jul 19 2023

AZZ503-507-513-192045-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
111 PM MST Wed Jul 19 2023

...A strong thunderstorm will impact portions of northeastern Santa
Cruz County through 145 PM MST...

At 111 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia, or 21 miles northeast of Nogales. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Patagonia, Sonoita and Elgin.

This includes the following highways...
 Route 82 between mile markers 17 and 36.
 Route 83 between mile markers 17 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3148 11057 3153 11087 3171 11077 3169 11047
TIME...MOT...LOC 2011Z 201DEG 4KT 3155 11066

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AWH
Special weather statement, Jul 19, 2:18 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
218 PM MST Wed Jul 19 2023

AZZ504-507-513-514-192200-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
218 PM MST Wed Jul 19 2023

...A strong thunderstorm will impact portions of east central Pima
and west central Cochise Counties through 300 PM MST...

At 217 PM MST, Doppler radar was tracking a strong thunderstorm near
Benson. This storm was nearly stationary.

HAZARD...Winds in excess of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benson and Mescal.

This includes the following highways...
 Interstate 10 between mile markers 290 and 307.
 Route 80 between mile markers 293 and 295.
 Route 90 between mile markers 290 and 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3198 11024 3184 11039 3191 11061 3214 11044
TIME...MOT...LOC 2117Z 123DEG 3KT 3196 11040

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WJM
Special weather statement, Jul 19, 3:34 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
334 PM MST Wed Jul 19 2023

AZZ504-514-192315-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
334 PM MST Wed Jul 19 2023

...A strong thunderstorm will impact portions of eastern Pima County
through 415 PM MST...

At 334 PM MST, Doppler radar was tracking a strong thunderstorm near
Tanque Verde, or 13 miles northeast of Davis-Monthan Air Force Base.
This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tucson, Tanque Verde, Sabino Canyon Recreation Area, Saguaro National
Park East, Catalina Foothills and Seven Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3229 11083 3235 11079 3237 11068 3232 11060
      3226 11056 3216 11074 3219 11080
TIME...MOT...LOC 2234Z 331DEG 2KT 3228 11068

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CSC
Special weather statement, Jul 19, 3:48 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
348 PM MST Wed Jul 19 2023

AZZ503-504-507-513-192330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
348 PM MST Wed Jul 19 2023

...A strong thunderstorm will impact portions of east central Pima
and north central Santa Cruz Counties through 430 PM MST...

At 347 PM MST, Doppler radar was tracking a strong thunderstorm near
Corona De Tucson, or 12 miles east of Sahuarita, moving northwest at
10 mph.

HAZARD...Winds in excess of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sahuarita, Green Valley, Vail, East Sahuarita, Corona De Tucson and
Summit.

This includes the following highways...
 Interstate 19 between mile markers 37 and 48.
 Route 83 between mile markers 39 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3187 11058 3169 11071 3186 11113 3211 11086
TIME...MOT...LOC 2247Z 122DEG 8KT 3187 11077

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Upper San Pedro River Valley

When
July 19, 4:00 PM MST to July 23, 6:00 PM MST
Where
Upper San Pedro River Valley forecast zone
Reported by
State Official
Coordinates
32.109, -110.569 (the zone’s center; the record gives no point)

Two lightning caused fires started at nearly the same time on July 19 on either side of Interstate 10 west of Dragoon in Cochise County. Both fires were spread by thunderstorm winds on July 20. The Robles Fire to the south of I-10, which consumed 3000 acres, was contained on July 22 with fire suppression costs tallying over $600,000. The Adams Peak Fire, which consumed 2232 acres to the north of I-10, was contained on July 23 with fire suppression costs of $500,000.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123399.